Alert archive / Wisconsin / Freeze Warnings in 2018

Freeze Warning 3, NWS Green Bay, WI

October 12, 20188 counties in Wisconsin

NWS Green Bay, WI issued this freeze warning at Oct 12, 2018, 2:52 PM CDT for 8 counties in Wisconsin. It took effect at Oct 12, 2018, 10:00 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 12, 2018, 2:52 PM CDT (19:52 UTC)
In effect from
Oct 12, 2018, 10:00 PM CDT
Expired
Oct 13, 2018, 9:00 AM CDT
In force
11 hr
Issued by
NWS Green Bay, WI

Counties Brown County, WI, Calumet County, WI, Door County, WI, Kewaunee County, WI, Manitowoc County, WI, Outagamie County, WI, Waushara County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 20 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WWUS73 KGRB 121952
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
252 PM CDT Fri Oct 12 2018

WIZ022-038>040-045-048>050-130400-
/O.NEW.KGRB.FZ.W.0003.181013T0300Z-181013T1400Z/
Door-Outagamie-Brown-Kewaunee-Waushara-Winnebago-Calumet-
Manitowoc-
Including the cities of Sturgeon Bay, Fish Creek, Sister Bay, 
Appleton, Green Bay, Kewaunee, Luxemburg, Redgranite, Wautoma, 
Oshkosh, Neenah, Menasha, Chilton, Brillion, New Holstein, 
Manitowoc, and Two Rivers
252 PM CDT Fri Oct 12 2018

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT
SATURDAY...

The National Weather Service in Green Bay has issued a Freeze
Warning, which is in effect from 10 PM this evening to 9 AM CDT
Saturday. 

* TEMPERATURES...Low temperatures will drop to 27 to 32, except
  over far northern Door county.

* IMPACTS...Cold temperatures will damage or kill unprotected 
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected. 
These conditions will kill crops and other sensitive vegetation.

&&

$$
Kieckbusch
2 follow-up statements
961 
WWUS73 KGRB 130331
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
1031 PM CDT Fri Oct 12 2018

WIZ022-038>040-045-048>050-131400-
/O.CON.KGRB.FZ.W.0003.000000T0000Z-181013T1400Z/
Door-Outagamie-Brown-Kewaunee-Waushara-Winnebago-Calumet-
Manitowoc-
Including the cities of Sturgeon Bay, Fish Creek, Sister Bay, 
Appleton, Green Bay, Kewaunee, Luxemburg, Redgranite, Wautoma, 
Oshkosh, Neenah, Menasha, Chilton, Brillion, New Holstein, 
Manitowoc, and Two Rivers
1031 PM CDT Fri Oct 12 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT SATURDAY...

* TEMPERATURES...Low temperatures will drop to 27 to 32, except 
  over far northern Door county. 

* IMPACTS...Cold temperatures will damage or kill unprotected 
  vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These conditions will kill crops and other sensitive vegetation.

&&

$$

Kurimski
677 
WWUS73 KGRB 130928
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
428 AM CDT Sat Oct 13 2018

WIZ022-038>040-045-048>050-131400-
/O.CON.KGRB.FZ.W.0003.000000T0000Z-181013T1400Z/
Door-Outagamie-Brown-Kewaunee-Waushara-Winnebago-Calumet-
Manitowoc-
Including the cities of Sturgeon Bay, Fish Creek, Sister Bay, 
Appleton, Green Bay, Kewaunee, Luxemburg, Redgranite, Wautoma, 
Oshkosh, Neenah, Menasha, Chilton, Brillion, New Holstein, 
Manitowoc, and Two Rivers
428 AM CDT Sat Oct 13 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURES...Low temperatures will drop to the 23 to 30 degree
  range across much of the freeze warning area, except over far 
  northern Door county.
  

* IMPACTS...Cold temperatures will damage or kill unprotected 
  vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These conditions will kill crops and other sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this freeze warning went out at Oct 12, 2:44 PM CDT, 8 minutes earlier.

Area forecast discussion, Oct 12, 2:44 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
244 PM CDT Fri Oct 12 2018

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Saturday
Issued at 243 PM CDT Fri Oct 12 2018

Expect clearing to occur from west to east during the late
afternoon and evening as a ridge of high pressure noses into the
region. Given that we will remain in the pressure gradient on the
northern periphery of the surface high, winds are unlikely to
completely decouple overnight. Even so, temperatures will not have
far to fall to reach the freezing mark, and will likely get there
by late evening. Did not go quite as cold as MOS guidance, but
went with lows in the lower to middle 20s northwest to the upper
20s and lower 30s in the Fox Valley and lakeshore areas. Will take
another swing at a freeze warning for our southeast counties (the
growing season has ended farther northwest), and it is a better
bet tonight with a high likelihood of clearing and lighter winds.

Clouds and southwest winds will increase ahead of an approaching
cold front on Saturday. Generally dry conditions are anticipated,
outside of a slight chance of showers in far north central WI.
The southwest flow will pull milder air into the region, allowing
highs to warm into the middle 40s to lower 50s.

.LONG TERM...Saturday Night Through Friday
Issued at 243 PM CDT Fri Oct 12 2018

Much colder than normal temperatures can be expected through the
middle of next week, followed by a warming trend to end the week.
There will be chances for precipitation at times, but amounts
should be light.

Models continued to indicate that the mean upper flow will be out
of the northwest into the middle of the upcoming week. This
pattern will keep the area rather cool, with highs mostly in the
upper 30s and 40s Sunday through Wednesday. Short waves in the
northwest flow, along with the passage of a couple of cold fronts,
will bring chances for rain and/or snow. The cold front passing
through the area over the weekend will bring a chance for showers
across the entire forecast area, but subsequent systems should
primarily impact north-central Wisconsin. Time of day will be a
major factor in determining what type of precipitation falls in
the north.

A warming trend is expected for the latter half of next week as
flow aloft becomes more zonal and return flow around a high
pressure system causes surface winds to back west and then
southwest. The high should also help to keep this part of the
forecast dry.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1240 PM CDT Fri Oct 12 2018

MVFR flight conditions should improve to VFR over most of the
region between 20z-22z, as a ridge of high pressure builds in
from the west. Widespread clearing is expected during the late
afternoon and evening, along with decreasing west winds.

Gusty southwest winds and increasing clouds will occur in advance
of a cold front Saturday morning, but VFR conditions will prevail.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 10 PM this evening to 9 AM CDT Saturday for
WIZ022-038>040-045-048>050.
&&

SHORT TERM.....Kieckbusch
LONG TERM......MG
AVIATION.......Kieckbusch
Hazardous weather outlook, Oct 12, 2:47 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
247 PM CDT Fri Oct 12 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-132000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
247 PM CDT Fri Oct 12 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Due to recent heavy rainfall, several rivers remain above
bankfull and a few have reached minor flood stage.

Low temperatures are forecast to fall into the upper 20s to lower
30s over the Fox Valley and lakeshore areas tonight. Temperatures
this cold will result in a frost or freeze, and damage to cold
sensitive plants.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Several rivers will remain above bankfull through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-132000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
247 PM CDT Fri Oct 12 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Conditions hazardous to small craft will occur Saturday afternoon
and Saturday night, due to gusty southwest winds and building
waves.

Conditions hazardous to small craft are also possible on Tuesday.

Kieckbusch/MG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 10:24 AM CDTRiver Flood WarningGRBMarinette3 days
Oct 12, 3:50 PM CDTSmall Craft AdvisoryGRB39 hr

Nearby

Freeze Warnings in Wisconsin, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.